Display Settings:

Format

Send to:

Choose Destination
Pharmacotherapy. 2010 Jul;30(7):661-5. doi: 10.1592/phco.30.7.661.

Drug interaction between itraconazole and bortezomib: exacerbation of peripheral neuropathy and thrombocytopenia induced by bortezomib.

Author information

  • 1Department of Pharmacy, Mie University Hospital, Tsu, Mie, Japan.

Abstract

STUDY OBJECTIVE:

To investigate whether a drug interaction exists between bortezomib and the cytochrome P450 (CYP) 3A4 inhibitor itraconazole and/or the CYP2C19 inhibitor lansoprazole that results in increased severity of bortezomib-induced peripheral neuropathy and thrombocytopenia.

DESIGN:

Retrospective medical record review.

SETTING:

Hematology-oncology ward of a university-affiliated hospital in Japan.

PATIENTS:

Six adults with relapsed multiple myeloma who received intravenous bortezomib plus oral dexamethasone as the first course of a 21-day cycle between July 2007 and December 2008. Four of the six patients were treated concomitantly with itraconazole or lansoprazole: two with itraconazole, one with lansoprazole, and one with both itraconazole and lansoprazole.

MEASUREMENTS AND MAIN RESULTS:

Using the National Cancer Institute's Common Terminology Criteria for Adverse Events, we identified the presence and graded the severity of peripheral neuropathy and thrombocytopenia before and during each patient's first 21-day course of bortezomib plus dexamethasone therapy. All three patients who received itraconazole experienced new or worsening peripheral neuropathy; they also experienced grade 4 thrombocytopenia. The patient who received lansoprazole alone, as well as the two patients who did not receive itraconazole or lansoprazole, had no changes in either adverse effect. We also evaluated the relationship between peripheral neuropathy and bortezomib plus dexamethasone therapy by using the Naranjo adverse drug reaction probability scale, and a probable relationship was found. We further assessed whether a drug interaction between bortezomib and itraconazole and/or lansoprazole had occurred involving the CYP3A4 and/or the CYP2C19 pathways, respectively-resulting in increased severity of the bortezomib-induced peripheral neuropathy and thrombocytopenia-by using the Horn drug interaction probability scale. We found that the occurrence of this drug interaction was strongly supported. CONCLUSIONs: Itraconazole appears to exacerbate peripheral neuropathy and thrombocytopenia induced by bortezomib; however, the mechanism of this drug interaction is unknown. Clinicians should closely monitor for bortezomib-induced adverse effects when itraconazole, or any other potent CYP3A4 inhibitor, is administered concomitantly with bortezomib.

PMID:
20575631
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk